Can Medication Cause Weight Gain?
Learn the answer to this commonly asked question.Request an Appointment
While medicine can provide great relief for chronic health conditions, you may wonder what other effects it can have on your body. One common question patients tend to ask is: can medication cause weight gain?
The short answer is yes. Some medicine can make you gain weight. However, it depends on the specific drug, your body’s response to it, and your unique medical conditions. If you’d like to dive deeper into this answer, read this guide to better understand why you may be experiencing medicine-related weight gain and how you can manage it.
Why Do Some Medicines Lead to Weight Gain?
Extra weight gain is a common side effect of medicine and can be triggered by a variety of factors. For example, some medications influence appetite, metabolism, and the way your body stores fat. This includes medicines used to treat diabetes, high blood pressure, blood sugar levels, and mental health disorders. Some drugs can also affect hormonal balances and neurotransmitter activity.
Can It Cause Long-Term Health Issues?
Yes, medicine-related weight gain can affect your long-term health, but that doesn’t mean it will. You’ll need to talk with your doctor to determine how it will affect you personally.
In general, excess weight gain can lead to an increased risk of cardiovascular disease, diabetes, joint problems, and more. It can also impact self-esteem, body image, mental well-being, and perhaps even the condition you’re being treated for.
Common Medications That Cause Weight Gain
While medications are designed to alleviate health problems, some lead to unexpected changes. Some medications that can cause significant weight gain are:
- Diabetes medication for both type 1 and type 2 diabetes
- Antidepressants, including tricyclic antidepressants, selective serotonin reuptake inhibitors, sertraline (Zoloft), and paroxetine (Paxil)
What Should You Do if You Have Medicine-Related Weight Gain?
If you’re experiencing weight gain and suspect it may be from your medicine, the first step is to reach out to your healthcare provider for guidance. The last thing you should do is stop taking your medication. Even if the side effects are bothering you, you should never stop taking a prescription unless you’ve asked your doctor, as doing so may cause further problems.
Your doctor can help determine if your weight gain is actually medication-related and will be able to provide you with the appropriate solutions. There are many ways to promote weight loss, including adjustments to your medication regimen, changing your diet, increasing physical activity, and more. Every individual’s response to medication is unique though, so working closely with your healthcare provider is critical.
Medication Management Services in Greenwood, IN
If you’ve been experiencing issues with weight gain or any other unexpected symptoms that you think might be medication-related, it’s time to talk to a healthcare professional. Supro Direct has a team of physicians experienced in medication management who are ready to help you find the solutions right for you. Contact us today for more information about our services, or call our office to schedule an appointment.
Other Articles That May Interest You
October 1, 2023
Say goodbye to sugar's grip and hello to a revitalized.Read More >>